MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION ADVANCED PERFUSION SYSTEM 1; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION ADVANCED PERFUSION SYSTEM 1; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1
Model Number 6382
Medical Device Problem Code Device Alarm System (1012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/22/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during use of the device for cardiopulmonary bypass (cpb), the pump displayed a 'back flow' message.The perfusionist checked the flow sensor, the flow module, and restarted the pump multiple times until the unit functioned normally.The surgical procedure was completed successfully.There was a 30 second delay.There was no blood loss, nor adverse consequences to the patient.
 
Additional Manufacturer Narrative
The field service representative (fsr) replaced the flow sensor.The unit operated to the manufacturer's specifications.
 
Additional Manufacturer Narrative
Per data log review: on (b)(6) 2023 there were two back flow alarms at 9:11:32 and 1:03:58.Prior to the back flow, there was a pressure alarm and alert that triggered several times.The pump speed was 3066 revolutions per minute (rpm) when the pressure alarm was activated.The pump rpm was decreased to 2058 rpm at 9:11:31 and at 9:11:32 and a back flow alarm was activated.The back flow alarm cleared and did not activate even after the pump speed decreased to 1560 rpm at 9:11:32.
 
Additional Manufacturer Narrative
During laboratory analysis, the product surveillance technician (pst) connected the flow sensor to lab use only (luo) testing equipment.The flow sensor performed as intended.The sensor did not report a back flow condition unless there was a genuine backflow condition.It was determined that the flow sensor met specification.
 
Event or Problem Description
Per clinical review: on (b)(6) 2023, the team experienced a problem with their heart lung machine (hlm) while on cardiopulmonary bypass (cpb) described as 'pump showing backflow issue' with a reported 30 second delay and no blood loss, and the case was completed successfully.The team supposedly restarted the unit multiple times until it was functioning back to normal.The manufacturer's clinical specialist attempted to contact the customer for clarification on the details, but there was no response.It is not clear exactly what was restarted.One possibility is that they were suspecting that the flow probe itself was malfunctioning, so it was unplugged and plugged back in to restart it.Or that the team was possibly referring to repositioning the flow probe on the tubing.Typically, a backflow alarm will happen when the centrifugal pump revolutions per minute (rpms) are not high enough to overcome the afterload required to achieve forward flow.This can happen when going on bypass with rpms too low or as a result of an alarm setting (such as arterial pressure) causing the pump to go into coast or stop modes.The logs seem to indicate that there were pressure alarms happening just before this backflow alarm, which would suggest that the backflow would have been indeed from reverse flow in the arterial line, as a result of the pressure alarm's safety connection causing the pump to automatically go into coast mode or stop mode.If this was the scenario, then the manufacturer's clinical specialist would conclude that the backflow alarm happened appropriately and that there was no malfunction in the flow monitoring system.
 
Additional Manufacturer Narrative
Updated blocks: b5 and h6 the reported complaint was confirmed.If additional information becomes available on this complaint that would alter the facts and/or conclusion, a supplemental report will be filed accordingly.

Brand Name
ADVANCED PERFUSION SYSTEM 1
Common Device Name
CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
6200 jackson road
ann arbor MI 48103
Manufacturer (Section G)
SAME
Manufacturer Contact
douglas patton
6200 jackson road
ann arbor, MI 48103
7346634145
MDR Report Key17337266
Report Number1828100-2023-00197
Device Sequence Number12416449
Product Code DTQ
UDI-Device Identifier00886799000083
UDI-Public(01)00886799000083(11)210105
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K172220
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6382
Device Catalogue Number6382
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/23/2023
Supplement Date Received by Manufacturer07/27/2023
08/21/2023
09/21/2023
Initial Report FDA Received Date07/17/2023
Supplement Report FDA Received Date08/18/2023
09/13/2023
10/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/05/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown